Sodium Valproate Induced Tremor in a Patient with Epilepsy and Down's Syndrome

Author(s): Antonio Siniscalchi , Luca Gallelli , Simona Loizzo , Avenoso Tiziana , Emilio Russo , Giovambattista De Sarro .

Journal Name: Current Drug Safety

Volume 8 , Issue 1 , 2013

Become EABM
Become Reviewer

Abstract:

Some papers reported the development of adverse drug reactions in patients with Down’s syndrome during the treatment with antiepileptic drugs. However, at this time, no data have been published concerning the development of tremor in patients with Down’s syndrome treated with sodium valproate.

We report a 17-year-old man with epilepsy and Down’s syndrome who experienced tremor during the treatment with a low dosage of sodium valproate. The Naranjo probability scale documented a possible association between tremor and sodium valproate. Sodium valproate was changed to lamotrigine with both a rapid improvement of tremor and an optimal control of symptoms.

In conclusion we documented that sodium valproate is able to induce in a patient with epilepsy and Down‘s syndrome, the development of tremor probably through the decreased activity of GABAergic neurotrasmission; however, further studies may be performed in order to validate this observation.

Keywords: Down syndrome patients, epilepsy, anticonvulsant, sodium valproate, tremor.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 8
ISSUE: 1
Year: 2013
Page: [69 - 71]
Pages: 3
DOI: 10.2174/1574886311308010010

Article Metrics

PDF: 37